Geriatric Pharmacology & Polypharmacy Problems for Physical Therapists. Marilyn James-Kracke, Ph.D. Associate Professor of Pharmacology University of Missouri - Columbia Medical School. Lecture outline. PT. Pharmacology.
Download Policy: Content on the Website is provided to you AS IS for your information and personal use and may not be sold / licensed / shared on other websites without getting consent from its author.While downloading, if for some reason you are not able to download a presentation, the publisher may have deleted the file from their server.
Marilyn James-Kracke, Ph.D.
Associate Professor of Pharmacology
University of Missouri - Columbia Medical School
1. Why physical therapists benefit from knowing some basic pharmacology.
2. Why elderly people experience more adverse drug reactions.
3. Which medications can cause problems that affect the work of physical therapists.
Ovid search since 1966 = 13 papers - most from an Australian group G. Lansbury et al.
Hypothesis Physical therapists often have limited knowledge and little formal training in pharmacology, yet they frequently advise their clients on the use of over-the-counter (OTC) medications and administer these in the course of treatment.
The Lansbury et al approach was to perform a survey of 25% of all PTs in Australia to see if their hypothesis was correct.
J. of Allied Health. 2002
A substantial proportion of practicing physical therapists in Australia advised and administered OTC medications despite their limited training and knowledge in the area.
In their opinion, this practice adds occupational risk - either teach pharm or stop prescribing.Physical Therapy and Pharmacology
My conclusion -this pharmacology class for PT students is unusual and beneficial
The physical therapist
is trusted. Older patients
want your advice on everything including their medications.
This could be good or bad.
This is probably true
for younger people also!
% of people taking a drug
= authors of studies
Bounce back time - If an elderly person is started on a new medication and 2 to 3 days later they are taken to the emergency room, suspect a drug reaction.
If a older patient seems very different than at your last PT session, ask
them if they are taking any new medications.
in elderly patients
Heart, kidney, liver, thyroid
Orthostatic hypotension, when they standup, blood goes to their feet - weak sympathetic nervous system response to constrict veins and increaseheart rate. Low thyroid function causes lower body temperature, metabolic rate, & heart rate.
How many prescription medications are too many? >4 or >6
Many elderly people receive 12 medications per day
Blood flow to all organs like kidney and liver is reduced - therefore clearance is reduced - exercise may help them clear more drug by increasing circulation
Breathing affects clearance of inhaled anesthetics
but may contribute to lower interest in
physical activity - lower clearance of drugs
Note - drug absorption is normal in
the elderly - slow GI tract gives plenty
of time for absorption
Elderly are more likely to tell their PT than their doctor whether they are taking their medications or not because they are too polite to tell a doctor that his pills make them feel sicker. You are in a position to make a difference!!
Vit K is important for making clotting factors - malnutrition causes bruising -lack of green leafy vegetables in diet containing Vit K
Anticoagulant dose too high (warfarin-coumadin competes with Vit K)
NSAIDs - inhibit platelets - causes longer bleeding times
antibiotics killed bacteria in the gut that make Vit K
Steroid use - Cushing syndrome - weakens blood vessels
drugs causing dizziness - orthostatic hypotension cause falls
blood pressure lowering medications
Ineffective Parkinson’s treatment - excessive falling
cancer chemotherapy - reduces platelets for clotting and makes a person weak enough to fall more frequently.
Intramuscular injections - for people on anticoagulants
Elder abuseBruising - hematomas
*Muscle Relaxants - many mechanisms - not well understood - all of them cause drowsiness as a side effect
The END all of them cause drowsiness as a side effect